Kentucky, 2010Damaging Wind in Kentucky, May 8, 2010
May 8, 2010 · NWS JKL · 1 event in 1 county or zone
An isolated strong thunderstorm blew down a tree in the town of Willailla in Rockcastle county on May 8th. No other severe weather events were reported on this day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated strong thunderstorm blew down a tree in the town of Willailla in Rockcastle county on May 8th. No other severe weather events were reported on this day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 8, 6:44 PM EST, 3 hours 31 minutes earlier.
Area forecast discussion, May 8, 6:44 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
744 PM EDT SAT MAY 8 2010
.SHORT TERM.../THE REST OF TONIGHT/...UPDATED
UPDATED THE FORECAST TO END THE LAKE WIND ADVISORY. WINDS HAVE FALLEN
BELOW ADVISORY CRITERIA AND SHOULD CONTINUE TO DECREASE...ESPECIALLY
AFTER SUNSET. STRATOCUMULUS CLOUDS HAVE MOVED INTO THE AREA. EXPECT
THE CLOUDS TO DECREASE SOME AFTER SUNSET AS WELL. THE CLOUD COVER AND
THE WINDS MAKE THE TEMPERATURE FORECAST FOR TONIGHT DIFFICULT. IF
THE WINDS DIE DOWN ENOUGH...THE LOWER PORTION OF THE ATMOSPHERE MAY
BE ABLE TO DECOUPLE. THEN IF THE CLOUDS DECREASE ENOUGH...FROST IN
SOME OF THE DEEP VALLEYS IS NOT TOTALLY OUT OF THE QUESTION. HOWEVER
BELIEVE THAT BETWEEN THE WINDS AND THE CLOUD COVER...THIS WILL NOT
HAPPEN.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH MONDAY/
MODELS IN GOOD AGREEMENT THROUGH THE SHORT TERM. IN GENERAL...HIGH
PRESSURE AT THE SFC AND SHORT WAVE RIDGING ALOFT WILL KEEP OUR
WEATHER FAIR THROUGH THE PERIOD. ONLY EXCEPTION WILL BE VERY LATE IN
THE PERIOD AS THE THREAT OF SHOWERS RETURN TO OUR SOUTHWESTERN ZONES
LATE MONDAY AFTERNOON DUE TO A DEVELOPING WARM FRONTAL BOUNDARY.
WITH THIS BEING AN OVERRUNNING EVENT...PREFERRED A FASTER SOLUTION
WITH ONSET OF PRECIPITATION.
OTHERWISE...BREEZY CONDITIONS CONTINUE AROUND STRONG LOW PRESSURE
SYSTEM OVER THE GREAT LAKES REGION THIS AFTERNOON. WILL LET CURRENT
NPW RIDE THROUGH 8 PM. OTHERWISE...WINDS DECREASE TONIGHT. HOWEVER...
A LIGHT WEST NORTHWEST GRADIENT WIND ALONG WITH CU FIELD SHOULD HELP
KEEP TEMPS UP AND FROST DOWN OVERNIGHT. REMOVED ANY MENTION OF FROST
FOR TONIGHT. HIGH PRESSURE CENTERED MORE OVER OUR AREA FOR SUNDAY
NIGHT...ESPECIALLY IN OUR EAST. WITH LIGHTER WINDS EXPECT MONDAY
MORNING TEMPS MAY BE A TAD COLDER THAN TONIGHT. ALSO EXPECT THE
THREAT OF PATCHY FROST TO BE A LITTLE GREATER AS WELL. HOWEVER...SOME
MID LEVEL CLOUDS WILL BE ENCROACHING ON THE AREA SUNDAY NIGHT AS
WELL. THIS COULD KEEP THE THREAT OF ANY FROST FROM DEVELOPING SHOULD
THESE CLOUDS ROLL IN FASTER...AND WITH MORE SUBSTANTIAL COVERAGE.
.LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/
MOST DIFFICULT PART OF THE FORECAST IS TO PINPOINT WHERE A FRONTAL
BOUNDARY WILL STALL OUT IN THE REGION AS THE FOCUS OF ANY RAIN AND
POTENTIAL THUNDER NEXT WEEK WILL BE ALONG AND NEAR THE FRONT. LATEST
MODEL RUNS ARE INDICATING THE UPPER RIDGE BUILDING OVER THE
SOUTHEASTERN UNITED STATES WILL BE A BIT STRONGER...MEANING THAT THE
FRONT WILL BE FURTHER NORTH AND A MUCH DRIER WEEK COULD BE IN STORE
FORE EASTERN KENTUCKY THAN PREVIOUSLY ADVERTISED. HOWEVER...MANY
ENSEMBLE MEMBERS ARE STILL SHOWING THE FRONT LINGERING ACROSS THE
STATE OF KENTUCKY WHICH WOULD MEAN A VERY WET WEEK AS WAS THE CASE
WITH MOST OF THE MODELS YESTERDAY. DECIDED TO TAKE A PERSISTENCE
APPROACH WITH THE FORECAST AND LEAVE MOST OF THE GRIDS ALONE...UNTIL
MODEL SOLUTIONS BEGIN TO LINE UP A BIT BETTER. THE MOST CHANGES IN
THE FORECAST TODAY CAME IN THE FORM OF TWEAKING UP SOME LOW
TEMPERATURES FOR THE MIDDLE OF THE WEEK TO LINE UP BETTER WITH
NEIGHBORING OFFICES.
&&
.AVIATION.../00Z TO 24Z/...UPDATED
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. A DECENT CU FIELD HAS
DEVELOPED IN COLD AIR ADVECTION BEHIND DEPARTING COLD FRONT...BUT IS
MOST PREVALENT FURTHER NORTH CLOSER TO THE MAIN STORM LOW. WINDS WILL
CONTINUE TO BE BREEZY...GENERALLY 10 TO 15 KTS...BUT WITH OCCASIONAL
JUMPS TO AROUND 20KTS DEFINITELY WITHIN THE REALM OF POSSIBILITIES.
WINDS WILL DECREASE AS SUNSET APPROACHES...BUT REMAIN LIGHT OUT OF THE
NORTHWEST THROUGH THE FORECAST PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...RAY/JJ
LONG TERM....MACZKO
AVIATION...JJ
Hazardous weather outlook, May 8, 6:18 PM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
718 PM EDT SAT MAY 8 2010
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
718 PM EDT SAT MAY 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PATCHY FROST WILL BE POSSIBLE SUNDAY NIGHT INTO EARLY MONDAY
MORNING...MAINLY IN THE LOWER VALLEYS OF FAR EASTERN AND
NORTHEASTERN KENTUCKY.
THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JJ
Thunderstorm Wind, Rockcastle
- When
- May 8, 10:15 PM EST to 10:20 PM EST
- Where
- Rockcastle County, Willailla
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.300, -84.470
A tree was blown down in Willailla.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes and Strong Wind in Connecticut, May 8, 20101 death · 2 injured · $104,000 · 3 events
- High Wind in New York, May 8, 20104 injured · $1.6 million · 55 kt wind · 17 events
- Strong Wind in New York, May 8, 2010$200,000 · 1 event
- High Wind and Strong Wind in Pennsylvania, May 8 to 9, 20101 injured · $50,000 · 50 kt wind · 10 events
- Strong Wind in New Jersey, May 8, 2010$41,000 · 21 events
- Strong Wind in Connecticut, May 8, 2010$60,000 · 1 event
- Damaging Winds in Vermont, May 8, 2010$22,000 · 50 kt wind · 5 events
- High Wind in Virginia, May 8, 2010$20,000 · 50 kt wind · 3 events
- Strong Wind in New Jersey, May 8 to 9, 2010$20,000 · 2 events
- Hail in Mississippi, May 8, 20101.75 in hail · 14 events
- Hail and Lightning Strikes in Massachusetts, May 8, 20101 injured · $100 · 1 in hail · 6 events
- Damaging Winds and High Wind in New York, May 8, 201061 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223240.